Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Jackson, KY

May 27, 2017Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 27, 2017, 9:05 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 9:05 PM EDT (01:05 UTC)
Expired
May 28, 2017, 3:00 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:45 PM EDTFLASH FLOOD3 Ssw Harlan, KYA FOOT OF WATER WAS FLOWING ACROSS HIGHWAY 72 NEAR THE JUNCTION OF HIGHWAY 2425.
May 28, 1:05 AM EDTHEAVY RAIN 3.25Coldiron, KYTOTAL FROM THUNDERSTORMS SINCE EARLY SATURDAY EVENING. NEARBY SMALL STREAM OUT OF BANKS IN LOW LYING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS53 KJKL 280105
FFWJKL
KYC013-095-280400-
/O.NEW.KJKL.FF.W.0015.170528T0105Z-170528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
905 PM EDT SAT MAY 27 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Harlan County in southeastern Kentucky...
  Southeastern Bell County in southeastern Kentucky...

* Until midnight EDT

* At 905 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary Alice,
  Dizney, Chevrolet, Varilla, Louellen, Coldiron, Ponza, Black Snake,
  Elcomb, Blanche, Cubage, White Star, Shields, Black Mountain and
  Blackmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
      3685 8301 3685 8307 3678 8313 3674 8314
      3674 8320 3670 8334 3667 8343 3667 8351
      3664 8358

$$

SHALLENBERGER
2 follow-up statements
380 
WGUS53 KJKL 280334
FFWJKL
KYC013-095-280700-
/O.EXT.KJKL.FF.W.0015.000000T0000Z-170528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1134 PM EDT SAT MAY 27 2017

The National Weather Service in JACKSON KY has extended the

* Flash Flood Warning for...
  Harlan County in southeastern Kentucky...
  Southeastern Bell County in southeastern Kentucky...

* Until 300 AM EDT

* At 1131 PM EDT, Doppler radar indicated thunderstorms producing 
  moderate to heavy rain across the warned area. Up to three inches 
  of rain has already fallen since Saturday afternoon and as much as 
  a half of an inch could fall before the rain tapers off around 1 
  AM EDT on Sunday. Flash flooding is already occurring in portions 
  of Harlan County according to the Kentucky State Police.

* Some locations that will experience flooding include...
  Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary Alice,
  Dizney, Chevrolet, Varilla, Louellen, Coldiron, Ponza, Black Snake,
  Elcomb, Blanche, Cubage, White Star, Shields, Black Mountain and
  Blackmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
      3685 8301 3685 8307 3678 8313 3674 8314
      3674 8320 3670 8334 3667 8343 3667 8351
      3664 8358

$$

JP
647 
WGUS73 KJKL 280703
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
303 AM EDT SUN MAY 28 2017

KYC013-095-280712-
/O.EXP.KJKL.FF.W.0015.000000T0000Z-170528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
303 AM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING FOR HARLAN AND SOUTHEASTERN BELL COUNTIES
HAS EXPIRED...

High water from runoff of heavy rain on Saturday continues across 
the area. Since rapid rises are no longer expected, the Flash Flood 
Warning has expired. However, a flood warning for low lying areas is 
in effect until 9 AM EDT as high water and flooding along small 
streams and creeks near the Cumberland River should continue for 
much of the night. Please continue to heed any remaining road 
closures. Remember, turn around, don't drown!

LAT...LON 3681 8372 3693 8297 3690 8287 3687 8291
      3685 8301 3685 8307 3678 8313 3674 8314
      3674 8320 3670 8334 3667 8343 3667 8351
      3664 8358

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:29 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 27, 4:29 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 429 PM EDT SAT MAY 27 2017

The latest surface map features a stalled frontal boundary aligned
from near the Ohio River back towards Oklahoma. Aloft, a
positively tilted trough, stemming from an upper level low
spiraling across Manitoba, is positioned from the northern Plains
down across the Four Corners region. A few short wave troughs are
traversing the more zonal flow in place along and east of the
Mississippi River.

Convection has fired up along the frontal zone to our north, as
well along some leftover outflow across central Kentucky. A short
wave trough is also moving through the eastern half of TN/KY,
helping to weaken the cap, that had held back convection through
the morning hours. Deeper and more organized convection has also
fired up back towards southern Missouri, where very prominent
instability exists.

The models have been very erratic with convective initiation and
the evolution of it over the next 24 hours. As such, the forecast
is lower confidence through Sunday.

Through this evening...scattered to numerous showers and
thunderstorms will continue to develop and move off to the east
and northeast. A few of these have already reached severe limits,
along with locally heavy rainfall with some cells training in
places. An overall diminishment is expected after 01 or 02z.
Later tonight, the higher resolution short term model guidance
suggests less of a widespread wind damage threat across eastern
Kentucky, as most of the CAMs are taking organized convection well
to our southwest. This seems reasonable based on the good Theta-E
gradient set up across southeast MO and western KY/TN, where the
better instability bubble exists. There may still be some outflow
generated convection into our area on the eastern flank of this
complex, so have broad-brushed a 50 POP across the area.

Most of the CAMS suggest very little redevelopment into Sunday
afternoon in the wake of the complex; however, if we do not see
much affect from the outflow, then the atmosphere may recharge for
the afternoon. The one issue will be forcing, as upper level
heights look mainly neutral, and the surface front will still be
located to our northwest. As such, have only included chance POPs
for the afternoon, but instability will be ample once again, so
anything that does go could approach severe limits.

The front will approach from the northwest Sunday night, bringing
another round of showers and thunderstorms. The severe potential
will likely be diminishing with the loss of instability, but heavy
rain will still be a concern.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM EDT SAT MAY 27 2017

Precipitation will be exiting during the day Monday as a shortwave
moves east of the region along with a surface cold front, allowing
drier air to usher in behind. A secondary cold front is projected to
develop just west of our CWA during the day Tuesday, remaining
nearly stationary over the next 24 hours. A longwave trough axis
will also begin move through the state during this time. As such,
models are not in good agreement with the mesoscale features,
specifically the location and timing of precip developing with this
system. Went ahead and kept isolated POPs in for Tuesday afternoon
as daytime heating should help kick off some convection ahead of
this frontal feature. Pops will then increase across the SE into the
day Wednesday as the front finally starts shifting eastward across
the state. Did leave out thunder late Tuesday night as latest GFS20
forecast soundings were showing a hefty llvl inversion in place that
will inhibit instability. Showers and thunderstorms that develop
during the day Wednesday will taper off through the evening as the
frontal boundary passes through and a drier airmass moves in once
more.

High pressure and dry weather will remain in place through Thursday.
By Thursday night/Friday, a stationary boundary will likely set up
just south of the state, interacting with a potential upper level
shortwave that will move through the region during this time.
Although models are overall not in very good agreement about the
timing and placement of the mesoscale features, they do generally
agree that this will bring the return of shower and thunderstorm
chances to the state Thursday night into Friday, lingering through
the end of the forecast period Saturday as the boundary to our south
remains in place. Unfortunately the GFS and ECMWF are actually not
in good agreement about this feature during this time, though both
do produce the above mentioned precip, so stuck close to the blend
for this time period.

Overall there are only minor variations in the afternoon temps
during the extended portion of the forecast, with high temps
expected to range from the mid/upper 70s to near 80. Overnight lows
will generally be in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 210 PM EDT SAT MAY 27 2017

MVFR stratocu will gradually mix out over the next hour or so.
Scattered to numerous showers and thunderstorms will affect the
area through 01z, before diminishing in coverage. Some of the
storms may approach severe limits with winds of 40 to 50 kts
potentially and temporary IFR or worse conditions. Given the
isolated nature of these, have not included a mention in the TAFs.
The next concern will be the potential of a larger complex
thunderstorms affecting eastern Kentucky generally between 06 and
12z. The models have trended a bit farther southwest with the
brunt of this complex. For now, have carried a period of showers
and thunderstorms, with rain showers likely lingering into the
mid- morning hours behind the main line of storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Sunday night for KYZ050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 4:32 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Sat May 27 2017

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
432 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and damaging
winds being the main threats. In addition, storms that track over
the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of severe weather or flooding this
evening through Sunday.

KYZ044-281100-
Fleming-
Including the city of Flemingsburg
432 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and
damaging winds being the main threat. In addition, storms that
track over the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again on Sunday.

JMW/GEOGERIAN

In the hours before

Special weather statement, May 27, 8:19 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
819 PM EDT SAT MAY 27 2017

KYZ079-083-280045-
Wayne-Pulaski-
819 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND SOUTHERN
PULASKI COUNTIES...

At 819 PM EDT, a strong thunderstorm was located over Naomi, or 10
miles northeast of Monticello, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Burnside, Sloans Valley, Nancy, Pointer, Bronston, Valley
Oak, Pulaski County Park, Somerset Pulaski Airport, Kidder, General
Burnside S.p., Naomi, Alpine, Grade, Ruth, Elihu, Shopville, Quinton,
Dykes and Betsey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3690 8500 3692 8496 3696 8494 3695 8490
      3700 8484 3705 8491 3709 8491 3712 8490
      3720 8443 3695 8439 3695 8442 3690 8451
      3687 8501
TIME...MOT...LOC 0019Z 263DEG 32KT 3698 8477

JMW
Local storm report, May 27, 8:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 ENE STARK             38.19N 83.08W
05/27/2017  E0.50 INCH       ELLIOTT            KY   COCORAHS

&&

TBREWER
Special weather statement, May 27, 8:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
834 PM EDT SAT MAY 27 2017

KYZ086-116-280100-
Clay-Knox-
834 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOX AND SOUTHEASTERN
CLAY COUNTIES...

At 834 PM EDT, a strong thunderstorm was located over Garrich, or
near Barbourville, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barbourville, Cannon, Haven, Brightshade, Garrich, Emmanuel,
Barnyard, Salt Gum, Hinkle, Rossland, Ogle, Jarvis, Cranes Nest,
Mills, Girdler, Heidrick, Baileys Switch, Tedders, Ice Cliff and
Gray.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8403 3698 8402 3698 8396 3700 8393
      3701 8394 3702 8392 3704 8360 3687 8364
      3686 8368 3684 8369 3683 8371 3681 8374
TIME...MOT...LOC 0034Z 278DEG 13KT 3695 8392

JMW
Local storm report, May 27, 8:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     LIGHTNING        CLAY CITY               37.86N 83.93W
05/27/2017                   POWELL             KY   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A TREE DROPPING THE TREE ON TOP OF A
            HOME AT THE INTERSECTION OF HWY 11 AND HWY 15 IN CLAY
            CITY.

0413 PM     HAIL             CLAY CITY               37.86N 83.93W
05/27/2017  M0.88 INCH       POWELL             KY   NWS EMPLOYEE

0415 PM     HAIL             CLAY CITY               37.86N 83.93W
05/27/2017  M1.00 INCH       POWELL             KY   NWS EMPLOYEE

0450 PM     HAIL             IRVINE                  37.70N 83.97W
05/27/2017  E1.00 INCH       ESTILL             KY   EMERGENCY MNGR

0500 PM     FLASH FLOOD      IRVINE                  37.70N 83.97W
05/27/2017                   ESTILL             KY   EMERGENCY MNGR

            SWEET LICK AT THE 400 BLOCK CLOSED DUE TO HIGH WATER.
            MAPLE STREET WAS DOWN TO ONE LANE, BUT HAS NOW BEEN
            REOPENED. MAIN STREET AT RICE STREET AT A CONSTRUCTION
            SITE HAS APPROXIMATELY 6 INCHES OF ROCK BLOCKING THE
            ROADWAY.

0520 PM     HAIL             QUICKSAND               37.53N 83.34W
05/27/2017  E0.50 INCH       BREATHITT          KY   NWS EMPLOYEE

            WINDS GUSTING FROM 35 TO 45 MPH.

0556 PM     HAIL             BENT                    37.11N 84.44W
05/27/2017  M1.00 INCH       PULASKI            KY   TRAINED SPOTTER

0600 PM     HAIL             MOUNT VICTORY           37.03N 84.39W
05/27/2017  M1.25 INCH       PULASKI            KY   TRAINED SPOTTER

0620 PM     HAIL             BALDROCK                36.99N 84.28W
05/27/2017  E1.00 INCH       LAUREL             KY   TRAINED SPOTTER

0635 PM     HAIL             KEAVY                   37.00N 84.17W
05/27/2017  E0.88 INCH       LAUREL             KY   FIRE DEPT/RESCUE

0645 PM     HAIL             3 ENE STARK             38.19N 83.08W
05/27/2017  E0.50 INCH       ELLIOTT            KY   COCORAHS

0733 PM     HAIL             2 SE BALDROCK           36.97N 84.26W
05/27/2017  E1.00 INCH       LAUREL             KY   TRAINED SPOTTER

0735 PM     HAIL             FONDE                   36.60N 83.88W
05/27/2017  E0.25 INCH       BELL               KY   TRAINED SPOTTER

0810 PM     FLASH FLOOD      SCIENCE HILL            37.18N 84.64W
05/27/2017                   PULASKI            KY   PUBLIC

            OVER 6 INCHES OF FLOWING WATER OVER ROAD LEADING TO
            SCIENCE HILL. REPORT BASED ON PICTURE SUBMITTED VIA
            SOCIAL MEDIA.

&&

AR
Special weather statement, May 27, 8:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
849 PM EDT SAT MAY 27 2017

KYZ068-079-080-084>086-280115-
Whitley-McCreary-Knox-Rockcastle-Laurel-Pulaski-
849 PM EDT SAT MAY 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...WEST CENTRAL
KNOX...NORTHEASTERN MCCREARY...EASTERN PULASKI...NORTHERN WHITLEY AND
SOUTHEASTERN ROCKCASTLE COUNTIES...

At 849 PM EDT, strong thunderstorms were clustered near Sloans
Valley, or 8 miles southeast of Somerset, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, London, Science Hill, Burnside, Sloans Valley, Fariston,
Pittsburg, Cumberland Falls S.P., Levi Jackson S.p., Moore Hill,
Clate, Bronston, Mount Victory, Goldbug, Dabney, North Corbin, Krupp,
Mershons, Hightop and Hazel Patch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3676 8459 3681 8460 3682 8458 3684 8459
      3685 8457 3685 8459 3687 8458 3689 8459
      3688 8460 3689 8462 3719 8469 3732 8411
      3730 8410 3728 8407 3680 8394
TIME...MOT...LOC 0049Z 256DEG 30KT 3700 8450

JMW
Special weather statement, May 27, 8:58 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
858 PM EDT SAT MAY 27 2017

KYZ086>088-116-117-280130-
Clay-Knox-Bell-Harlan-Leslie-
858 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT HARLAN...NORTHEASTERN BELL...
NORTHEASTERN KNOX...SOUTHERN LESLIE AND SOUTHEASTERN CLAY COUNTIES...

At 857 PM EDT, a strong thunderstorm was located over Erose, or 11
miles northeast of Pineville, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barbourville, Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek,
Sandy Fork, Bledsoe, Dizney, Coldiron, Black Snake, Erose, Blanche,
Napier, Rella, Shields, Ice Cliff, Avis, Black Mountain and Dewitt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3678 8389 3701 8380 3705 8318 3702 8318
      3702 8316 3700 8312 3698 8315 3695 8315
      3696 8311 3679 8312 3678 8313 3676 8313
      3674 8314
TIME...MOT...LOC 0057Z 269DEG 37KT 3691 8361

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:02 PM EDTSpecial Weather StatementJKLLaurel28 min
May 27, 8:11 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel26 min
May 27, 8:14 PM EDTSpecial Weather StatementJKLHarlan31 min
May 27, 8:19 PM EDTSpecial Weather StatementJKLPulaski26 min
May 27, 8:34 PM EDTSpecial Weather StatementJKLKnox26 min
May 27, 8:36 PM EDTFlash Flood WarningJKLLaurel3 hr
May 27, 8:39 PM EDTAreal Flood AdvisoryJKLBell, Harlan3 hr
May 27, 8:49 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 27, 8:58 PM EDTSpecial Weather StatementJKLHarlan32 min
May 27, 9:27 PM EDTSpecial Weather StatementJKLKnox33 min
May 27, 9:50 PM EDTSpecial Weather StatementJKLBell, McCreary, Whitley25 min
May 27, 10:00 PM EDTFlash Flood WarningJKLBell, Knox, Whitley3 hr
May 27, 11:20 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
May 28, 12:57 AM EDTAreal Flood WarningJKLPulaski12 hr
May 28, 1:02 AM EDTAreal Flood WarningJKLBell, Knox9 hr
May 28, 3:01 AM EDTAreal Flood WarningJKLBell, Harlan6 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.